It’s been the longest time since I’ve written, which can be blamed on a number of reasons – family responsibilities, day-to-day chores, long work hours, twins entering Kindergarten, volunteering duties, football season, the holidays and my never-ending TV addiction. In truth, it’s been hard to think about writing. Not because of the exhausting list above (although partly to blame). The past 9 months have been the hardest for me, mentally. Let’s rewind.
April 17, 2012 marked my last day of radiation, and the unofficial end of my cancer treatment. I sank into the deepest depression, and thanks to my best friend (a psychotherapist) helped me identify what was happening. For the previous 10 months I had been treating, aggressively I’ll admit, my Stage 3b Breast Cancer (double mastectomy, 4.5 months of chemotherapy, and 30 radiation treatments). Once I wasn’t actively treating it, I went back to the waiting game to see if all of that energy spent was actually worth it. The waiting game is something I talk about often. Those long days and nights, sometimes weeks, and for even some months, in which you’re not given any answers to questions you sometimes don’t even know to ask. That anxiety that eats away at every minute of your day. Yeah, that’s the worry game, and one which you can either ignore, which is easier said than done, or let eat away at your inner self.
Since my cancer was estrogen receptive, meaning that it most likely progressed at such a fast pace due to the high estrogen levels in my system (yet, another mark of being a woman), I was put on the drug Tamoxifen. The drug is an estrogen blocker, thus lowering the levels of estrogen in my system. The plan was to be on the drug for five years, the normal plan for most women whose cancer is estrogen receptive. On May 30th, my 37th birthday, my oncologist scheduled for me to have a Pet-Scan taken, at my request and her suggestion, in order to ensure that all of the treatment worked and that I was in fact ‘cancer-free,’ those words I longed to hear ever since I felt that lump nearly a year prior. (Side Note: last week, nearly 2 years later, I found out that the Pet-Scan was not at the approval of my insurance company, thus the beginning of my appeal to have them cover the $3700 soon-to-be delivered bill.)
I started at that time to see my list of doctors every 3 months – medical oncologist, radiation oncologist, breast surgeon (even though I now have fake ones, she’s still necessary), and the reconstruction surgeon (still had to finish getting nipples and areolas, see BLOG for more info!). Each time upon visiting my medical oncologist (the one responsible for the chemotherapy treatment), I would be asked the same questions about possible physical side effects from the Tamoxifen:
- Are you having your periods? Yes
- How often? Usually every other month or so
- Any leg cramps or clots? No
- Any hot flashes? No
You see, the estrogen blocker is meant to reduce the estrogen in my system, and basically throw me into pre-menopause. However, since I wasn’t having any of the physical side effects, my oncologist assumed that my estrogen levels were still at a somewhat normal level. She recommended that I take an additional estrogen blocker, a treatment actively being pursued in the UK, by coming to the hospital once a month for an injection, for the NEXT FIVE YEARS! I said no immediately, and knew without hesitation that I would not be able to mentally handle that concept. It was tough enough to get to the hospital every 3 weeks for chemo, then 5 days a week for 6 weeks for radiation, and now every 3 months to see her. The memories, the anxiety, the waiting – it all wears on my soul, and I knew adding 12 times a year for 5 years to that would become physically painful. So instead, we agree that I may have to stay on Tamoxifen for 10 years, instead of just 5, since I’m so young and I’ll still have estrogen in my system for years to come.
So for the next year, I continued to live my new normal life. My hair grew back, with the chemo-curl proven myth to be true. After finishing all of my reconstruction, my tatas looked better than ever, with almost all scarring wearing away. My right arm goes through its ups and downs, from having the rare stinging numbness return (which I’ve come to identify as phantom nodes), to carpal tunnel getting so exasperated in my wrist I’ve turned to acupuncture (which does help), to wearing a sleeve when flying so that it doesn’t retain water and swell up (quite painful and takes 24 hours to return to normal). I was starting to get used to it all.
Then in June of 2013, I celebrated being one year cancer-free. At a time when I should have been overwhelmed with happiness and excitement, something else started to happen. I started to have mood swings, sprinkled with fits of rage. I couldn’t focus. Multi-tasking became quite challenging, which for me is usually a walk in the park. And something else was going on, something that I can only describe as being disconnected. I had been on Tamoxifen for more than a year. At my August check-up, I’m asked the same physical side effects questions, and my answers were always the same. But this time, I decide to throw out there these ‘things’ that I’m feeling, or not feeling, in just casual conversation, and how it’s starting to affect both my personal and work life. The Dr. says (not her exact words), ‘Yes, these are the depression side effects. Most women under the age of 45 choose to go off of the drug around this time, because of these feelings.’ WHAT! Was exactly my immediate reaction. All this time, I thought I was going insane, stuck in my head, something that I worked to stay out of throughout all of my treatment the year prior, and now I’m being told that this drug will keep me there for another NINE YEARS!
The oncologist continues talking. She says that she can recommend a psychiatrist who could prescribe an anti-depressant for me. I’m thinking exactly what you’re thinking. You want me to compound a drug in my system with another drug. Is adding fuel to the fire really the answer? Within minutes of finding out that none of this is a result of my own doing, that these ‘things’ I’ve been feeling and going through were not because of me but were because of Tamoxifen, I instantly felt a weight lifted. I wasn’t going insane. I refused the shrink suggestion, and promised that if it got to a point in which I needed help, I would rather go to group counseling at Gilda’s Club, and talk with other people going through the same issues instead of a single doctor who would most likely not have any idea of what I was actually dealing with.
I walked out of there and felt like nearly a new person. All of that mixed chaos, feeling disconnected, the medical field lumped into one category, and labeled it as ‘depression.’ I was immediately able to identify what was going on whenever it happened and then able to take a step back and continue forward. There are times in which Graham pushes me to simply cry it out, because we all know how much a good cry helps. The fits of rage and mood swings are much less now. I’m not sure if my body has adjusted to the Tamoxifen or if I’m able to subconsciously ignore it. I have been focusing much more on the positive in my life – my husband, my twins, my family, my friends. My girls are on an excellent school. My husband is finally getting the credit that he deserves. We live in an amazing city. I have a tremendous job. And most of all, I have my health. Even at the worst of time in being diagnosed and then treatment, I’d remind myself that there’s always someone out there that has it much worse. And in truth there is, and unfortunately there not that far away.
That’s right. Life is in fact good.